HONOLULU, Hawaii (HawaiiNewsNow) - The Hawaii State Department of Health is asking doctors to ask new questions in light of recent deaths on the mainland tied to e-cigarettes.
“Physicians regularly ask, ‘Do you smoke?’ But we haven't been in the habit of asking, ‘Are you vaping?" said Lola Irvin, administrator for the department’s Chronic Disease Prevention and Health Promotion Division.
Five people have died on the mainland from what doctors believe are vaping-related lung illnesses.
The Centers for Disease Control and Prevention has launched a multi-state investigation, and reports there have also been 450 possible cases of vaping-related respiratory illnesses across 33 states.
While there have been no confirmed deaths directly tied to vaping in Hawaii, the Health Department is asking doctors to be on the lookout because so many young people are vaping.
“In Hawaii, our numbers are way higher than the national average,” said Dr. Bryan Mih, medical director for Kapiolani Smoke-free Families.
Nationally, about 13% of high school students vape. In Hawaii, it’s double that.
In fact, Hawaii has the second-highest rate of vaping among high school students in the nation, behind only Colorado. Hawaii leads the nation for middle-school students who vape.
“It’s pretty sad. We’ve been told by community members and by teachers that they’ve seen as young as first and second graders bringing in e-cigarettes into the classrooms and vaping,” Irvin said.
Irvin said it's even worse on the neighbor islands.
She says about one third of neighbor island high school students say they regularly use e-cigarettes.
Sophomore Miracle Momoe says the recent deaths on the mainland tied to e-cigarettes probably won’t stop her peers from vaping.
"I think they're still gonna do it no matter what,” Momoe said. “Our government needs to stop all this stuff because all the kids over here can die too."
Mih is asking those who use e-cigarettes to be mindful of certain symptoms.
“Hard time breathing, chest pain, coughing, you can even have fever and chills as well or nausea, vomiting, and other gastrointestinal symptoms. And if you’ve used a vaping device or e-cigarette, let your doctor know."